Hail, Greene
- When
- July 7, 6:05 PM CST
- Where
- Greene County, 0.88 mi SW of Sequiota
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.140, -93.240
Quarter sized hail was reported.
A strong to severe storm dropped over five inches of rain in a 2-hour time period on the southeast side of Springfield during the late afternoon. This led to flash flooding along Galloway Creek, and tree damage due to winds estimated in excess of 50 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A strong to severe storm dropped over five inches of rain in a 2-hour time period on the southeast side of Springfield during the late afternoon. This led to flash flooding along Galloway Creek, and tree damage due to winds estimated in excess of 50 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 7, 5:30 PM CST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 630 PM CDT Fri Jul 7 2023 ...AVIATION UPDATE... Key Messages: 1. Scattered thunderstorms into Saturday. A few strong to severe storms will be possible along with locally heavy rainfall. 2. Cooler this weekend but highs in the 90s returning by the middle of the next week. 3. Additional storms possible during the middle to the end of next week. .SHORT TERM...(This evening through Saturday) Issued at 237 PM CDT Fri Jul 7 2023 Synoptic Scale Pattern and Current Conditions: Water vapor imagery depicts a broad upper level trough from the central and eastern Canadian provinces into the Great Lakes and northeastern U.S. A short wave trough is rounding the base of that trough and tracking eastward through the Dakotas and into the western Great Lakes. At the surface, a jagged stationary front extends from northeast Colorado into eastern Kansas. This front then continues eastward into southern Missouri and has shown recent lifting (warm frontal) tendencies. South of that warm front, dew points are primarily in the upper 60s and lower 70s. Dew points are in the lower to middle 60s north of the warm front across central Missouri. Temperatures across the area are primarily in the lower to middle 80s. Regional radar imagery depicts deep convection from south-central Kansas into north-central Oklahoma. A decaying MCS is present across southern Iowa and northern Missouri. Between these two areas, weaker convection is ongoing from the KC metro into southeastern Kansas. Additional isolated convection has developed from northwest Arkansas into south-central Missouri. Remainder of this Afternoon and Early Evening: Scattered showers and thunderstorms will expand in coverage across south-central Missouri and the eastern Ozarks (mainly east of Highway 65) in an uncapped environment. This activity will be of the pulse-type variety with 0-6 km shear below 25 knots. This activity will mainly be sub-severe, but there is a marginal risk that a storm could put down a locally damaging wind gust and/or hail to the size of quarters. Another area we will be monitoring for scattered thunderstorm development into early this evening will be areas along the I-49 corridor...eventually shifting towards the Highway 65 corridor. Large scale lift will be increasing across this region with the approach of a subtle upper level short wave trough. Deep layer shear will be a bit stronger in this region (0-6 km values of 20-30 knots) with storms being a bit more organized in nature. Thus, a few of these storms may produce hail to the size of quarters and locally damaging wind gusts. Late this Evening into the Overnight Period: The main height falls associated with that short wave trough tracking towards the Great Lakes will overspread the Missouri Ozarks. As this occurs, that front will begin moving southeast through southeast Kansas and central Missouri. The front should reach the I-44 corridor around 12Z Saturday, however exact location remains a bit unclear given that convection will likely play a role in frontal progress. As we have seen for the past several days, CAMs have really struggled with the timing and placement of nocturnal MCS activity. Tonight will be no different with a variety of potential scenarios depicted. We are confident that thunderstorm activity will increase in coverage from northern Missouri into southern Kansas and northern Oklahoma after dark as a low level jet begins to strengthen and impinge on that surface front. The big question then becomes how this activity will evolve as it spreads towards the Missouri Ozarks. Confidence is moderate that an MCS will organize somewhere across south-central Kansas where isentropic upglide will be juxtaposed with a corridor of high instability (MUCAPEs of 2500-3500 J/kg). If this MCS does indeed develop across south-central Kansas, forward-propagating Corfidi vectors would take it southeast into eastern Oklahoma...potentially clipping southwest Missouri. This MCS would contain an attendant damaging wind threat. If this MCS develops farther north or south, the track would have to be adjusted accordingly. North and east of the potential MCS, we also anticipate scattered convection to develop and spread east across the remainder of the Missouri Ozarks as that low level jet veers into the region. Confidence in this scenario is in the low to moderate range. The one fly in the ointment would be if that MCS does indeed materialize and effectively cut off the low level jet. Then, PoPs would have to be lowered across the Missouri Ozarks with convection being more isolated in nature. Convection that is able to develop late tonight would pose a marginal threat for hail to the size of quarters. Locally damaging winds would be confined to any convection that is able to conglomerate and take on bowing characteristics. We will also have to monitor for locally heavy rainfall with activity overnight given a moist atmosphere (PWATS approaching two- inches). The 12Z HREF localized probability-matched mean product does show a few small pockets of 2-4" rainfall amounts. This would support a localized flash flooding risk. Saturday: That cold front will continue to push southeast across south-central Missouri. Additional scattered showers and thunderstorms are anticipated along that front, especially during the afternoon. Inspection of 15Z SREF data as well as CAM output indicates that MLCAPEs of 1000-2000 J/kg will be available ahead of the front. Deep layer shear will be somewhat weak with 0-6 km magnitudes on the order of 25-30 knots. This CAPE/shear combo will support a lower-end risk for severe storms generally along and southeast of the I-44 corridor. Hail to the size of quarters and locally damaging winds would be the primary potential severe weather hazards. High temperatures on Saturday will be held down with the passing front, abundant clouds, and the scattered convection. While there is some spread in NBM statistical data, interquartile ranges support highs in the lower to perhaps middle 80s. Some locations in central Missouri may only warm to around 80 degrees given the quicker frontal passage and weak cold air advection. Lows Sunday night then look pleasant with the NBM tightly clustered around the lower 60s over most areas. .LONG TERM...(Saturday Night through Friday) Issued at 237 PM CDT Fri Jul 7 2023 Sunday: A northwest flow aloft will be in place behind the departing short wave trough. That cold front is forecast by most models/shorter term ensembles to reach the Arklatex. Thus, most areas of the Missouri Ozarks will be dry. The one exception could be a stray shower or storm near the Arkansas border. Highs on Sunday look pleasant with the NBM showing tight spreads around highs in the lower to middle 80s. Dew points on Sunday will be noticeably drier with many areas falling into the upper 50s and lower 60s. Monday and Tuesday: WPC cluster scenarios all indicate an upper level ridge strengthening over the southwestern U.S. with height rises overspreading the Missouri Ozarks. This will result in a warming trend with the NBM indicating a strong signal that high temperatures will return to around the 90 degree mark by Tuesday. There will be the potential for nocturnal MCS activity Monday night as a warm front lifts north through the region and convection kicks off across the central Plains. We have kept PoPs in the 20-40% range to cover this potential scenario. Wednesday and Thursday: There is high uncertainty for this period due to the potential for more nocturnal MCSs. The upper level pattern will certainly be supportive of MCS activity as the front camps out somewhere across the central Plains beneath a west- northwest flow aloft. While we are confident in the overall pattern and the potential for MCSs, the coarser resolution of the ensembles does not give us much confidence regarding finer details such as the frontal location and where MCSs will track. That will be a shorter term forecast challenge. Beyond the MCS potential, our main forecast message for the middle of next week will be the likely return of heat and humidity. Ensemble forecasts for 850 mb temperatures would support afternoon highs in the lower to middle 90s. Heat indices in the 100-105 range would be favored as dew points return to the upper 60s and lower 70s. The one scenario that would delay the heat from returning would be clouds and/or rainfall owing to MCS activity. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 619 PM CDT Fri Jul 7 2023 Isolated to scattered showers and thunderstorms will be possible through tonight. Greater coverage of showers and some thunderstorms are possible on Saturday as a cold front moves through. Overall confidence in details relating to convection are limited through the entire TAF period. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Titus
Hazardous Weather Outlook National Weather Service Springfield MO 315 PM CDT Fri Jul 7 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 315 PM CDT Fri Jul 7 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Limited excessive heat risk. Elevated excessive rainfall risk DISCUSSION... Scattered thunderstorms will develop across the area this afternoon and will persist across the eastern Ozarks into early this evening. Additional storms will then develop and track across portions of the area later tonight, especially across southeastern Kansas and southern Missouri. A few strong to severe storms capable of producing locally heavy rainfall, hail up to the size of quarters, and damaging wind gusts will be possible with this activity this afternoon into tonight. There is a risk for flash flooding where locally heavy rainfall occurs. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms will remain possible at times Saturday morning into Saturday evening mainly along and south of the Interstate 44 corridor. There will be the potential for a few strong to severe storms along with locally heavy rainfall with this activity. Damaging straight line winds, hail to the size of quarters, and localized flooding will be the main risks with this activity. Additional storms will develop across the Plains Saturday evening and may clip portions of southeastern Kansas and southern Missouri Saturday night into Sunday morning. Locally heavy rainfall and gusty winds will be possible with this activity. Thunderstorms will be possible across portions of the area from Monday night through the middle of next week. The track and timing of thunderstorms remains uncertain. Heat index values around 100 degrees are possible on Wednesday and Thursday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
Special Weather Statement
National Weather Service Springfield MO
625 PM CDT Fri Jul 7 2023
MOZ090-091-095-080000-
Greene MO-Webster MO-Christian MO-
625 PM CDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of southwestern
Webster, northeastern Christian and southeastern Greene Counties
through 700 PM CDT...
At 625 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Springfield, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Springfield, Nixa, Ozark, Republic, Battlefield, Rogersville,
Strafford, Fremont Hills, Fordland, Brookline, Turners, Linden and
Galloway.
This includes Interstate 44 between mile markers 69 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3711 9346 3724 9343 3730 9307 3725 9296
3711 9290 3701 9306
TIME...MOT...LOC 2325Z 266DEG 31KT 3717 9331
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HatchSpecial Weather Statement
National Weather Service Springfield MO
628 PM CDT Fri Jul 7 2023
MOZ071-083-072345-
Dent MO-Phelps MO-
628 PM CDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of north central Dent
and east central Phelps Counties through 645 PM CDT...
At 628 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of St. James, or 11 miles southeast of Rolla, moving east
at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bangert and Sligo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3775 9166 3794 9167 3795 9152 3779 9153
3779 9131 3772 9131
TIME...MOT...LOC 2328Z 271DEG 14KT 3785 9160
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HatchSpecial Weather Statement
National Weather Service Springfield MO
648 PM CDT Fri Jul 7 2023
MOZ083-080030-
Dent MO-
648 PM CDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of northeastern Dent
County through 730 PM CDT...
At 648 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Cherryville, or 11 miles northeast of Salem,
moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bangert, Boss, Howes, Stone Hill, Howes Mill and Sligo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3759 9132 3771 9160 3779 9160 3779 9131
3771 9131 3770 9130 3769 9115 3759 9115
TIME...MOT...LOC 2348Z 293DEG 17KT 3779 9145
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HatchSpecial Weather Statement
National Weather Service Springfield MO
703 PM CDT Fri Jul 7 2023
MOZ090-091-095-096-080045-
Douglas MO-Greene MO-Webster MO-Christian MO-
703 PM CDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of southwestern
Webster, northwestern Douglas, northeastern Christian and
southeastern Greene Counties through 745 PM CDT...
At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springfield, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Springfield, Ozark, Battlefield, Rogersville, Strafford, Sparta,
Fremont Hills, Fordland, Diggins, Oldfield, Turners, Elkhead, Bruner,
Keltner, Linden, Galloway and Dogwood.
This includes Interstate 44 between mile markers 78 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3712 9337 3720 9336 3727 9326 3724 9287
3704 9278 3691 9293
TIME...MOT...LOC 0003Z 287DEG 19KT 3715 9322
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HatchThe Springfield radar (KSGF), 18 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported.
Penny sized hail was reported.
Several intersections along Battlefield Road had cars stalled in high water.
Multiple large trees, some at least 2 feet in diameter, were uprooted and laying across city streets. One uprooted tree damaged decking around a home, and other split and fell on a home causing minor roof and gutter damage. Numerous large limbs were down across the city from west to east, some falling on and damaging fences. One large limb fell on a pickup truck causing minor damage. Some power lines were downed by trees and limbs causing power outages as transformer blew.
Penny sized hail was reported.
Several roads were reported as impassable due to high water in the Galloway area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121487, 1121486, 1121484, 1121489, 1121488, 1121485.